Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 20, 2012, 5:58 PM EDT for Franklin County, Wake County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2012, 5:58 PM EDT (21:58 UTC)
- Expired
- Mar 20, 2012, 6:26 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 6:00 PM EDT | HAIL 1 | 3 Wsw Bunn, NC | QUARTER SIZE HAIL REPORTED ON BOB RICHARDS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
522
WUUS52 KRAH 202158
SVRRAH
NCC069-183-202245-
/O.NEW.KRAH.SV.W.0019.120320T2158Z-120320T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT TUE MAR 20 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
EAST CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 645 PM EDT
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF BUNN...OR 11 MILES SOUTH OF
LOUISBURG...MOVING SOUTHWEST AT 10 MPH. QUARTER SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROLESVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3594 7818 3580 7835 3572 7846 3584 7861
3604 7834
TIME...MOT...LOC 2159Z 038DEG 10KT 3593 7836
$$
VINCENT4 follow-up statements
369
WWUS52 KRAH 202207
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT TUE MAR 20 2012
NCC069-183-202245-
/O.CON.KRAH.SV.W.0019.000000T0000Z-120320T2245Z/
FRANKLIN NC-WAKE NC-
607 PM EDT TUE MAR 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL WAKE AND SOUTH CENTRAL FRANKLIN COUNTIES...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROLESVILLE...OR 12 MILES NORTH OF LINWOOD...MOVING SOUTHWEST AT 10
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...NEW HOPE AND KNIGHTDALE.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3590 7823 3580 7835 3572 7846 3584 7861
3600 7839
TIME...MOT...LOC 2207Z 042DEG 9KT 3592 7838
$$
VINCENT229
WWUS52 KRAH 202218
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT TUE MAR 20 2012
NCC069-183-202245-
/O.CON.KRAH.SV.W.0019.000000T0000Z-120320T2245Z/
FRANKLIN NC-WAKE NC-
618 PM EDT TUE MAR 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL WAKE AND SOUTH CENTRAL FRANKLIN COUNTIES...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROLESVILLE...OR 11 MILES NORTHWEST OF LINWOOD...MOVING SOUTHWEST AT
15 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... NEW HOPE AND
KNIGHTDALE.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3590 7823 3580 7835 3572 7846 3584 7861
3600 7839
TIME...MOT...LOC 2218Z 042DEG 11KT 3589 7841
$$
VINCENT926
WWUS52 KRAH 202221
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
621 PM EDT TUE MAR 20 2012
NCC069-202231-
/O.CAN.KRAH.SV.W.0019.000000T0000Z-120320T2245Z/
FRANKLIN NC-
621 PM EDT TUE MAR 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHWEST INTO WAKE
COUNTY...THEREFORE THE WARNING FOR FRANKLIN COUNTY HAS BEEN
CANCELLED.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3594 7839 3593 7835 3591 7835 3591 7834
3589 7832 3590 7831 3586 7827 3572 7846
3584 7861 3597 7844 3597 7842
TIME...MOT...LOC 2221Z 041DEG 10KT 3589 7841
$$
NCC183-202245-
/O.CON.KRAH.SV.W.0019.000000T0000Z-120320T2245Z/
WAKE NC-
621 PM EDT TUE MAR 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL WAKE COUNTY...
AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROLESVILLE...OR 11 MILES NORTHWEST OF LINWOOD...MOVING SOUTHWEST AT
10 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...NEW HOPE AND KNIGHTDALE.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3594 7839 3593 7835 3591 7835 3591 7834
3589 7832 3590 7831 3586 7827 3572 7846
3584 7861 3597 7844 3597 7842
TIME...MOT...LOC 2221Z 041DEG 10KT 3589 7841
$$
VINCENT305
WWUS52 KRAH 202226
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT TUE MAR 20 2012
NCC183-202235-
/O.CAN.KRAH.SV.W.0019.000000T0000Z-120320T2245Z/
WAKE NC-
626 PM EDT TUE MAR 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAKE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS SIGNIFICANTLY WEAKENED IN
THE PAST 5 MINUTES AND SEVERE WEATHER IS NO LONGER EXPECTED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3594 7839 3593 7835 3591 7835 3591 7834
3589 7832 3590 7831 3586 7827 3572 7846
3584 7861 3597 7844 3597 7842
TIME...MOT...LOC 2225Z 042DEG 11KT 3587 7843
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:13 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 20, 3:13 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 313 PM EDT TUE MAR 20 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL DRIFT OVER EASTERN NORTH CAROLINA THROUGH WEDNESDAY. OTHERWISE... A LARGE AREA OF HIGH PRESSURE WILL HOLD OVER THE EASTERN UNITED STATES THROUGH THE REST OF THE WEEK...BRINGING UNSEASONABLY WARM WEATHER TO THE REGION. A STORM SYSTEM WILL APPROACH FROM THE WEST BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM TUESDAY... THE FORECAST REMAINS DIFFICULT WITHIN THIS REGIME OF HIGH MOISTURE AND VERY WEAK FLOW THROUGH A DEEP LAYER. THIS MORNING'S SHOWERS/STORMS... ORIENTED ALONG A MOISTURE GRADIENT EVIDENT IN WATER VAPOR IMAGERY AND LIKELY FORCED BY VERY SUBTLE TOUGH-TO-TRACK PERTURBATIONS... HAS MOVED WELL TO OUR SOUTH AND DISSIPATED. MOISTURE CONTENT REMAINS QUITE HIGH WITH PRECIPITABLE WATER VALUES OVER 200% OF NORMAL. LOW LEVEL LAPSE RATES HAVE STEEPENED TO OVER 8.0 C/KM SO FAR WITH LATEST MLCAPE OF 500 (SOUTH) TO 1500 (NORTH) J/KG... WHICH INCLUDES UP TO 500 J/KG OF CAPE IN THE -10C TO -30C LAYER... SO INSTABILITY IS BECOMING SUFFICIENT TO TRIGGER STORMS... AND INDEED SCATTERED SHOWERS/STORMS ARE DEVELOPING OVER THE NC MOUNTAINS/FOOTHILLS. SMALL HAIL REMAINS POSSIBLE WITH ANY OF THESE STORMS. BUT THE WEAK WIND FIELD IS LIKELY ADVERSELY IMPACTING DEVELOPMENT WITH EFFECTIVE SHEAR BARELY REACHING 15-20 KTS... AND LARGE SCALE FORCING FEATURES ARE WEAK OR LACKING. THE ELONGATED MID LEVEL VORTICITY MAX STRETCHING FROM PA TO JUST OFF THE NRN NC COAST WILL DRIFT VERY SLOWLY TO THE SOUTH-SOUTHWEST OVERNIGHT... WHICH MAY HELP FORCE ASCENT LATE TONIGHT... AND WEAK UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 40-50 KT JET OFF THE CAROLINA COAST TONIGHT MAY ALSO BE JUST ENOUGH IN THIS SORT OF VOLATILE ENVIRONMENT TO HELP TIP OFF CONVECTION OVERNIGHT. WILL KEEP ISOLATED TO SCATTERED (IN THE NW CWA) STORMS INTO EARLY EVENING... THEN RETAIN ISOLATED STORMS AREAWIDE OVERNIGHT. IDEALLY... WE WOULD LIKE TO BE ABLE TO PINPOINT EXACTLY WHERE AND WHEN THESE ISOLATED STORMS (OR STORM CLUSTERS) WILL FORM THROUGH TONIGHT... BUT THIS IS NEXT TO IMPOSSIBLE WITHIN THIS WARM AND DEEPLY MOIST ENVIRONMENT WITH SUCH WEAK WIND FIELDS. WITH NO INDICATION THAT THERE MIGHT BE A CHANGE IN THE CHARACTER OF THE COLUMN ABOVE 925 MB INCLUDING CONTINUED DECENT LAPSE RATES ALOFT AND NOCTURNAL UPPER-TROPOSPHERIC COOLING... AND WITH LIKELY LOW LEVEL DECOUPLING OVERNIGHT WHICH COULD PROMPT WEAK LOW LEVEL JET FORMATION THAT COULD HELP SUSTAIN CONVECTION... THE RISK OF STORMS MAY ACTUALLY BE HIGHER OVERNIGHT THAN EARLIER IN THE NIGHT. AREAS OF FOG ARE ONCE AGAIN FAVORED IN THIS PATTERN... ALTHOUGH CONVECTIVE CLUSTERS OVERNIGHT WOULD GREATLY LIMIT THE DENSITY AND EXTENT OF ANY FOG. FOLLOWING PERSISTENCE... EXPECT LOWS IN THE UPPER 50S TO NEAR 60. -GIH && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 312 PM TUESDAY... FOR WEDNESDAY/WEDNESDAY NIGHT: MORE OF THE SAME WITH HIGH PRECIPITABLE WATER AND WEAK STEERING. THE ELONGATED WEAK MID LEVEL LOW TO OUR NORTHEAST WILL CONTINUE A DRIFT TOWARD THE SOUTH... MOVING TO OVER NE NC BY LATE WEDNESDAY NIGHT. WITH RIDGING HOLDING FROM THE EASTERN GULF UP THROUGH THE WRN CAROLINAS INTO THE EASTERN GREAT LAKES... THE WEAK WIND FIELD WILL ACTUALLY LEAD TO VERY LITTLE IN THE WAY OF DPVA AS THIS VORTICITY CENTER APPROACHES... FURTHER COMPLICATING ATTEMPTS TO DETERMINE WHAT AREAS WILL SEE THE BEST CHANCES FOR CONVECTION... AND WHEN IT MIGHT OCCUR. LOW LEVEL FLOW FROM THE SOUTHEAST... BETWEEN THE OFFSHORE-CENTERED HIGH AND THE LOW/FRONT WELL OUT OVER THE PLAINS... IS EXPECTED TO BECOME A BIT STRONGER (YET STILL WEAK) WHICH MIGHT HELP DRIVE THE OFFSHORE CONVECTION INLAND... AND ADDITIONAL STORMS ARE ALSO POSSIBLE OVER THE HIGHER TERRAIN AS WELL IN THE AFTERNOON. WILL CONTINUE WITH SCATTERED STORMS EVERYWHERE... WITH GREATER COVERAGE IN THE VERY EARLY MORNING... AGAIN IN THE LATE AFTERNOON WITH AFTERNOON DESTABILIZATION... AND VERY LATE WEDNESDAY NIGHT... FOLLOWING PERSISTENCE AND WRF INDICATIONS OF A SLOW-MOVING CLUSTER OF SHOWERS/STORMS OVER THE COASTAL PLAIN AFTER MIDNIGHT. AND ONCE AGAIN... PATCHY FOG IS POSSIBLE TOWARD DAYBREAK THURSDAY. HIGHS 74-80... ON THE COOL END OF STATISTICAL GUIDANCE GIVEN THE EXPECTED VARIABLY CLOUDY SKIES. LOWS 55-61. FOR THURSDAY/THURSDAY NIGHT: ALREADY-ELEVATED UNCERTAINTY GROWS WITH TIME... HOWEVER IT APPEARS THAT WE SHOULD SEE A RELATIVE DRYING TREND AS THE MID LEVEL RIDGE SHIFTS A BIT FURTHER EASTWARD AND THE LOW LEVEL FLOW BECOMES MORE LIGHT SOUTHERLY AND SOUTHWESTERLY... A BIT DRIER TRAJECTORY THAN WE'VE BEEN SEEING OF LATE. THE WEAK MID LEVEL LOW OVER ERN NC EARLY THURSDAY CONTINUES TO DRIFT TO THE SSE... LEADING TO AN EVEN WEAKER FLOW IN THE MID LEVELS OVER CENTRAL NC. MODELS INDICATE AN 850 MB TROUGH PASSAGE OFF THE COAST OF THE NORTHEAST U.S. LATE THURSDAY... WHICH TURNS LOW LEVEL WINDS OVER CENTRAL NC AROUND TO A WEST OR WNW DIRECTION... CUTTING DOWN ON LOW LEVEL MOISTURE... WHILE MODEL PRECIP WATER FORECASTS DO SHOW A REDUCTION FROM NW TO SE (ALTHOUGH THEY REMAIN ABOVE NORMAL). WILL KEEP A MENTION OF SCATTERED STORMS THURSDAY AFTERNOON... ENDING THURSDAY EVENING. HIGHS 75-80... IN LINE WITH STATISTICAL GUIDANCE... AND LOWS ONCE AGAIN VERY WARM IN THE UPPER 50S TO NEAR 60. -GIH && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 305 PM TUESDAY... THE OMEGA BLOCK OVER THE EASTERN TWO-THIRDS OF THE US WILL BEGIN TO BREAK DOWN FRIDAY AS THE WEAK UPPER LOW OFF THE CAROLINA COAST GIVES WAY AND DRIFTS SOUTHEAST AWAY FROM THE COAST. THE DEEP UPPER LOW OVER THE SOUTHERN PLAINS WILL LIFT NORTHEAST INTO THE MIDWEST...CAUSING THE UPPER RIDGE TO WEAKEN AND SHIFT EAST OVER NC. WITH THE RIDGE AXIS CLOSE TO IF NOT DIRECTLY OVERHEAD AND MODELS SHOWING DIVERGENT LOW LEVEL FLOW...CONVECTION SHOULD BE AT A RELATIVE MINIMUM FOR THE PERIOD. WILL PLACE HIGHEST SLIGHT CHANCE OVER THE WEST AS INCREASING UPPER LEVEL DIFFLUENCE AHEAD OF THE UPPER LOW/OCCLUDED SURFACE FRONT SHOULD TRIGGER SHOWERS/STORMS IN THE MOUNTAINS....WHICH WILL EVENTUALLY WORK EAST INTO THE WESTERN PIEDMONT FRIDAY EVENING. USING DRY ADIABATIC MIXING TO 850MB IN SOUTHWESTERLY LOW LEVEL FLOW YIELDS HIGHS IN THE UPPER 70S AND LOWER 80S. ONGOING SHOWERS AND STORMS ALONG THE OCCLUDED FRONT WILL EVENTUALLY ACROSS THE MOUNTAINS AND INTO CENTRAL NC FRIDAY NIGHT AND SATURDAY MORNING. BECAUSE THE SYSTEM WILL LONG BE OCCLUDED AND THE MID LEVEL FLOW WILL BECOME INCREASINGLY WEST-SOUTHWESTERLY...THERE IS SOME UNCERTAINTY AS TO HOW WELL PRECIP WILL BE ABLE TO HOLD TOGETHER WITH EASTWARD EXTENT. WHAT CONVECTION THAT DOES MAKE IT INTO THE EAST IS FORECAST TO MOVE TO THE COAST BY SATURDAY MORNING..WITH A DRY SLOT THEN FORECAST TO SPREAD ACROSS THE AREA AS THE UPPER LOW DRIFTS ACROSS THE OHIO VALLEY. HOWEVER...THE BOUNDARY LAYER IS FORECAST TO REMAIN FAIRLY MOIST ON SATURDAY...AND COMBINED WITH POTENTIAL FOR STRONG HEATING (FORECAST HIGHS IN THE UPPER 70S TO AROUND 80)...STEEPENING LAPSE RATES ALOFT...AND STRENGTHENING SHEAR WITH THE APPROACH OF THE UPPER LOW...SEVERE WEATHER MAY BE POSSIBLE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE UPPER LOW WILL THEN MOVE OVERHEAD SUNDAY...WHICH SHOULD CONTINUE THE CHANCE OF INSTABILITY DRIVEN SHOWERS/STORMS INTO SUNDAY. ONCE THE UPPER LOW MOVES EAST LATE SUNDAY OR SUNDAY NIGHT...WE SHOULD SEE A RAPID DRYING TREND AND SLIGHT COOL DOWN BEFORE THE UPPER RIDGE BUILDS BACK ACROSS THE SOUTHEAST NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 155 PM TUESDAY... VFR CONDITIONS WILL HOLD THROUGH THIS EVENING... EXCEPT FOR IN AND NEAR ISOLATED TO SCATTERED THUNDERSTORMS. THE GREATEST AREAL COVERAGE OF THESE STORMS WILL BE AT INT/GSO/RDU FROM LATE AFTERNOON INTO EARLY EVENING... BUT AN ISOLATED STORM COULD IMPACT ANY OF THE CENTRAL NC TERMINAL FORECAST SITES THROUGH THE ENTIRE NIGHT. LOCALIZED MVFR/IFR CONDITIONS LASTING 1-2 HOURS ARE POSSIBLE IN AND NEAR ANY STORMS... ALONG WITH A RISK OF SMALL HAIL. AFTER 05Z... AREAS THAT EXPERIENCE MOSTLY CLEAR SKIES THIS EVENING WILL SEE DEVELOPMENT OF IFR/LIFR FOG/STRATUS... WHICH WILL LAST UNTIL 13-14Z WHEN ANY CIGS WILL SLOWLY LIFT TO MVFR AS THEY MIX OUT TO SCATTERED... FINALLY EVOLVING TO PREDOMINANTLY VFR CONDITIONS AFTER 16Z WEDNESDAY. SURFACE WINDS WILL STAY LIGHT/VARIABLE (ALTHOUGH MAINLY FROM THE SE OR SOUTH) THROUGH THE PERIOD. LOOKING BEYOND 18Z WEDNESDAY AFTERNOON... ANOTHER ROUND OF SCATTERED STORMS ARE EXPECTED DURING THE AFTERNOON INTO EVENING... TAPERING TO ISOLATED BUT PERSISTING OVERNIGHT... AS AN UPPER LEVEL DISTURBANCE DRIFTS OVER EASTERN NC. IFR/LIFR CONDITIONS ARE EXPECTED LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING. MORE SCATTERED STORMS ARE POSSIBLE THURSDAY... MAINLY IN THE AFTERNOON. EARLY MORNING IFR CONDITIONS WITH FOG AND LOW STRATUS ARE POSSIBLE FRIDAY MORNING AND SATURDAY MORNING. MORE NUMEROUS STORMS WILL ARRIVE FRIDAY NIGHT... WITH ANOTHER ROUND SATURDAY NIGHT INTO SUNDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...SMITH AVIATION...HARTFIELD
Hazardous weather outlook, Mar 20, 4:06 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 406 PM EDT TUE MAR 20 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 406 PM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. A FEW STORMS THIS AFTERNOON INTO TONIGHT COULD BECOME STRONG... PRODUCING HAIL ONE HALF INCH IN DIAMETER. LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH ANY STORMS... WHICH MAY PRODUCE SIGNIFICANT STREET FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY THROUGH SATURDAY NIGHT. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 20, 4:04 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT TUE MAR 20 2012
NCZ010-026-202045-
FRANKLIN-WARREN-
404 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND FRANKLIN
COUNTIES THROUGH 445 PM EDT...
AT 403 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AFTON...OR ABOUT 7 MILES SOUTH OF WARRENTON...MOVING SOUTH AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTERVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3637 7804 3614 7805 3607 7810 3610 7834
3629 7830 3630 7828 3633 7829 3640 7826
TIME...MOT...LOC 2003Z 010DEG 5KT 3630 7817
VINCENTSpecial weather statement, Mar 20, 5:03 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 503 PM EDT TUE MAR 20 2012 NCZ039-202200- RANDOLPH- 503 PM EDT TUE MAR 20 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 600 PM EDT... AT 502 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF ASHEBORO...MOVING SOUTH AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHEBORO...ULAH. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS UP TO 45 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3580 8003 3582 7981 3551 7971 3551 8003 TIME...MOT...LOC 2102Z 352DEG 8KT 3572 7991 VINCENT
Local storm report, Mar 20, 5:10 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 E LOUISBURG 36.09N 78.20W
03/20/2012 E0.25 INCH FRANKLIN NC PUBLIC
PEA SIZE HAIL REPORTED AT BULL CREEK GOLF COURSE
&&
EVENT NUMBER RAH1200107
ELLISSpecial weather statement, Mar 20, 5:32 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT TUE MAR 20 2012
NCZ026-041-202230-
FRANKLIN-WAKE-
532 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND FRANKLIN COUNTIES
THROUGH 630 PM EDT...
AT 532 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNN...OR ABOUT 7 MILES SOUTH OF LOUISBURG...MOVING SOUTHWEST AT 10
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PILOT...AND
ROLESVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3602 7813 3582 7825 3573 7841 3573 7843
3583 7858 3612 7834
TIME...MOT...LOC 2132Z 031DEG 10KT 3599 7828
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:33 AM EDT | Special Weather Statement | RAH | Granville, Vance | 57 min |
| Mar 20, 3:04 AM EDT | Special Weather Statement | RAH | Vance | 56 min |
| Mar 20, 4:57 AM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Mar 20, 5:44 AM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Mar 20, 5:59 AM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Mar 20, 6:43 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 62 min |
| Mar 20, 7:08 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 52 min |
| Mar 20, 9:26 AM EDT | Special Weather Statement | RAH | Granville | 64 min |
| Mar 20, 9:50 AM EDT | Special Weather Statement | RAH | Richmond | 55 min |
| Mar 20, 10:36 AM EDT | Special Weather Statement | RAH | Richmond | 54 min |
| Mar 20, 10:41 AM EDT | Special Weather Statement | RAH | Wake | 64 min |
| Mar 20, 4:04 PM EDT | Special Weather Statement | RAH | Franklin | 41 min |
| Mar 20, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 39 min |
| Mar 20, 5:03 PM EDT | Special Weather Statement | RAH | Randolph | 57 min |
| Mar 20, 5:32 PM EDT | Special Weather Statement | RAH | Franklin | 58 min |
| Mar 20, 6:36 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 54 min |
| Mar 20, 7:04 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 26 min |
| Mar 20, 7:13 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Mar 20, 7:16 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 44 min |
| Mar 20, 7:39 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.